Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 82, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 2, 2018, 7:44 PM CDT for Caddo County, Grady County, Oklahoma. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 2, 2018, 7:44 PM CDT (00:44 UTC)
- Expired
- May 2, 2018, 8:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Caddo County, OK, Grady County, OK
The radar
The Norman radar (KTLX), 82 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 12:59 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 0.7 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 826 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 930 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 5.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 7:09 PM CDT, 35 minutes earlier.
Area forecast discussion, May 2, 7:09 PM CDT, 35 minutes before
Area Forecast Discussion National Weather Service Norman OK 709 PM CDT Wed May 2 2018 .AVIATION... A line of strong to severe storms will move across most terminal sites between 00z and 4z. The stronger storms may lower visibility to around 1sm with mainly MVFR ceilings. More storms may develop and move across the southern half of Oklahoma and western north Texas mainly between 6z and 12z. After 12-13Z, mainly VFR conditions are expected with a south to southwest wind. && .PREV DISCUSSION... /issued 210 PM CDT Wed May 2 2018/ DISCUSSION... Latest surface observations and satellite show enhanced cumulus and some glaciation along a sharpening dryline now across the eastern Texas Panhandle. Deeper convection has been ongoing for an hour or so further north, near a weak surface front across the far northern Texas Panhandle into the Oklahoma Panhandle. NSSL mobile sounding at Elk City from 18z shows a weak capping EML and this should continue to errode as forcing for ascent increases from approaching deep closed low and embedded minor shortwave trough. Latest RAP mesoanalysis shows moderate to strong instability has already developed across western Oklahoma and western north Texas with MLCAPE as high as 3,000 J/kg and effective shear of 50-60 knots. This parameter space, along with nearly perpendicular shear vectors to the sharpening dryline, is more than favorable for supercells. Other concerns include climatologically low LCL heights. One mitigating factor to a potentially higher-end tornado threat will be somewhat weak low level shear. Our bigger tornado events tend to have larger 0-1km bulk shear and SRH values. Nevertheless, 15-20 kt 0-1km shear and low LCLs with the aforementioned parameter space is concerning and tornadoes, including a few significant tornadoes are possible given the proper storm evolution. Some cold pool expansion and resulting consolidation may occur with the ongoing convection across northeast Texas Panhandle and the Oklahoma Panhandle. This could evolve into a cluster or line of convection that posses mainly a damaging wind threat later in the evening across northern Oklahoma. This evolution is uncertain at the moment and we'll continue to monitor trends. Suite of CAMs have varied some from run to run and model to model. The spectrum of solutions generally supports the above thinking, and we'll continue to watch the trends in observations through the late afternoon and evening and add more detail to the forecast when we can. Regardless of how early on more discrete supercells evolve, some tornado threat will persist into the night given such a moist boundary layer with only modest stabilization. The threat could persist into the early morning hours and some localized flooding could occur particularly across eastern and southern sections of the area once shear vectors become a little more parallel to a potential cluster or line of convection. Depending on the extent of convection and magnitude/breadth of convective overturning, some thunderstorm threat and severe potential will persist across roughly the southeast half of the area into tomorrow afternoon. The rest of the forecast is relatively unchanged. Northwesterly flow will gradually back and become more zonal with at least one or two minor shortwaves resulting in convection by early next week. BRB FIRE WEATHER... Elevated fire weather conditions could occur tomorrow afternoon across far western Oklahoma and portions of north Texas. Greenup may limit the threat of significant spread however. ERC-G values are on the high end of normal currently. BRB && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 68 83 56 75 / 70 30 10 0 Hobart OK 66 86 55 77 / 50 20 0 0 Wichita Falls TX 69 86 60 75 / 70 40 10 10 Gage OK 61 81 50 76 / 30 0 0 0 Ponca City OK 69 85 54 75 / 70 30 10 0 Durant OK 70 78 66 73 / 70 70 40 30 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. &&
Hazardous weather outlook, May 2, 7:28 PM CDT, 16 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 728 PM CDT Wed May 2 2018 OKZ004>048-050>052-TXZ083>090-040030- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 728 PM CDT Wed May 2 2018 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Tonight... .Thunderstorms... There is an enhanced risk for severe thunderstorms across parts of central and southern Oklahoma, and northern Texas. Location... The enhanced risk area is along and east of a line from Okarche, to Fort Cobb, to Loveland, Oklahoma, to Lake Kickapoo, Texas, and west of a line from near Shawnee, to Ada, to Madill, Oklahoma. Timing... A line of severe thunderstorms will continue to move east across central and southern Oklahoma, and northern Texas from 700 PM to 1100 PM. Impacts... The most common impacts will be large hail up to the size of golf balls, and wind gusts up to 80 mph. Tornadoes will also remain possible through about 900 PM, especially near and just north of the Red River. Overnight, the most common impact will be damaging wind gusts although embedded tornadoes cannot be ruled out. Discussion... A line of severe thunderstorms will move across north Texas, and central and southern Oklahoma through at least 1100 PM tonight. The most likely impact from this storms will be damaging wind gusts, although hail up to the size of golf balls and embedded tornadoes will remain possible. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across the Oklahoma and northern Texas should prepare for severe weather operations today and tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... .Thunderstorms... Thunderstorms will be ongoing Thursday morning in central and southern Oklahoma. As a dry line and front arrive, new thunderstorms are expected across southeastern Oklahoma. Any of these will be potentially severe. The most common impact will be damaging wind gusts in the morning and damaging wind gusts and large hail later in the day. Locally heavy rainfall will also be possible. There is a low chance for non- severe thunderstorms in southeastern Oklahoma Friday. There is also a chance for thunderstorms next Tuesday. .Fire Weather. Near-critical fire weather conditions are expected to the west of an advancing dry line over western Oklahoma and adjacent parts of northern Texas during the day Thursday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Local storm report, May 2, 6:57 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
657 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM HAIL GRACEMONT 35.19N 98.26W
05/02/2018 E1.25 INCH CADDO OK AMATEUR RADIO
&&
DWLocal storm report, May 2, 7:01 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
701 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 1 N LONE WOLF 35.00N 99.25W
05/02/2018 E1.75 INCH KIOWA OK AMATEUR RADIO
DIME TO GOLF BALL HAIL HWY 146 AND 2550.
&&
DWLocal storm report, May 2, 7:14 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
714 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND GST 3 W GRANDFIELD 34.23N 98.74W
05/02/2018 M62.00 MPH TILLMAN OK MESONET
&&
RBARNESSpecial weather statement, May 2, 7:30 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
730 PM CDT WED MAY 2 2018
OKZ024-025-030100-
Oklahoma OK-Canadian OK-
730 PM CDT WED MAY 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR southwestern Oklahoma and
southeastern Canadian Counties Until 800 PM CDT...
AT 729 PM CDT, a strong thunderstorm was located 4 miles east of
Union City, moving east at 25 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Locations impacted include...
Western Oklahoma City, El Reno, Yukon, Bethany, Mustang, Warr Acres,
Woodlawn Park, Wiley Post Airport, Will Rogers Airport and The
Fairgrounds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3548 9753 3539 9755 3536 9786 3536 9787
3535 9788 3535 9791 3543 9792 3549 9797
3560 9765
TIME...MOT...LOC 0029Z 261DEG 23KT 3541 9785
MAHALELocal storm report, May 2, 7:31 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
731 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND GST KNOX CITY 33.42N 99.82W
05/02/2018 M87 MPH KNOX TX MESONET
&&
MADLocal storm report, May 2, 7:32 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
732 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM TSTM WND GST ODELL 34.35N 99.42W
05/02/2018 M62 MPH WILBARGER TX MESONET
&&
MADThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 7:03 PM CDT | Areal Flood Advisory | OUN | Comanche, Cotton, Tillman | 3 hr |
| May 2, 7:05 PM CDT | Severe Thunderstorm Warning | OUN | Cotton, Tillman | 40 min |
| May 2, 7:11 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Canadian, Grady | 49 min |
| May 2, 7:14 PM CDT | Tornado Warning | OUN | Cotton | 31 min |
| May 2, 7:15 PM CDT | Tornado Warning | OUN | Comanche, Cotton, Tillman | 30 min |
| May 2, 7:30 PM CDT | Special Weather Statement | OUN | Canadian | 30 min |
| May 2, 7:30 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Grady, Jefferson, Stephens | 60 min |
| May 2, 7:43 PM CDT | Areal Flood Advisory | OUN | Caddo, Canadian, Cleveland, Grady, Oklahoma | 3 hr |
| May 2, 7:44 PM CDT | Severe Thunderstorm Warning | OUN | Cotton, Jefferson | 46 min |
| May 2, 8:00 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Grady | 30 min |
| May 2, 8:02 PM CDT | Tornado Warning | OUN | Cleveland, Grady, McClain | 43 min |
| May 2, 8:04 PM CDT | Flash Flood Warning | OUN | Canadian, Grady | 3 hr |
| May 2, 8:06 PM CDT | Tornado Warning | OUN | Grady | 24 min |
| May 2, 8:17 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Cleveland, Garvin, Grady, McClain, Murray and 2 more | 58 min |
| May 2, 8:22 PM CDT | Areal Flood Advisory | OUN | Cleveland, Grady, McClain, Oklahoma | 3 hr |
| May 2, 8:44 PM CDT | Tornado Warning | OUN | Cleveland | 18 min |
| May 2, 8:49 PM CDT | Tornado Warning | OUN | Cleveland, McClain | 12 min |
| May 2, 8:53 PM CDT | Flash Flood Warning | OUN | Cleveland, Grady, McClain, Oklahoma | 112 min |
| May 2, 8:57 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Lincoln, Oklahoma, Pottawatomie, Seminole | 48 min |
| May 2, 8:57 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Garvin, McClain, Pontotoc, Pottawatomie, Seminole | 63 min |
| May 2, 9:09 PM CDT | Special Weather Statement | OUN | Jefferson | 21 min |
| May 2, 9:09 PM CDT | Tornado Warning | OUN | Pottawatomie | 15 min |
| May 2, 9:16 PM CDT | Tornado Warning | OUN | Pottawatomie | 16 min |
| May 2, 9:32 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Noble, Payne | 43 min |
| May 2, 9:43 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Pottawatomie, Seminole | 32 min |
| May 2, 9:48 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Jefferson, Johnston, Love, Marshall, Murray and 1 more | 42 min |
| May 2, 9:50 PM CDT | Severe Thunderstorm Warning | OUN | Hughes, Seminole | 55 min |
| May 2, 10:26 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Carter, Coal, Johnston, Love, Marshall and 2 more | 49 min |
| May 2, 11:11 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Coal, Hughes, Johnston, Pontotoc, Seminole | 64 min |
| May 2, 11:19 PM CDT | Special Weather Statement | OUN | Carter, Love | 26 min |
| May 2, 11:39 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Tillman | 51 min |
| May 2, 11:54 PM CDT | Special Weather Statement | OUN | Johnston | 36 min |
| May 3, 12:17 AM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Cotton, Grady, Kiowa, Stephens and 1 more | 43 min |
| May 3, 12:26 AM CDT | Special Weather Statement | OUN | Coal | 49 min |
| May 3, 12:59 AM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Cotton, Garvin, Grady, McClain and 1 more | 46 min |
| May 3, 1:11 AM CDT | Special Weather Statement | OUN | Cotton | 34 min |
| May 3, 1:33 AM CDT | Severe Thunderstorm Warning | OUN | Tillman | 42 min |
| May 3, 1:43 AM CDT | Special Weather Statement | OUN | Cleveland, McClain, Oklahoma, Pottawatomie | 47 min |
| May 3, 1:47 AM CDT | Special Weather Statement | OUN | Stephens | 28 min |
| May 3, 1:53 AM CDT | Severe Thunderstorm Warning | OUN | Canadian, Cleveland, Grady, Lincoln, Logan, McClain and 2 more | 26 min |
| May 3, 1:56 AM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Garvin, Grady, McClain, Stephens | 49 min |
| May 3, 2:44 AM CDT | Special Weather Statement | OUN | Cleveland, McClain | 31 min |
| May 3, 3:17 AM CDT | Special Weather Statement | OUN | Cleveland, Garvin, McClain, Pottawatomie | 28 min |
| May 3, 3:39 AM CDT | Areal Flood Advisory | OUN | Cleveland, Garvin, Grady, Lincoln, McClain, Pottawatomie and 1 more | 3 hr |
| May 3, 4:19 AM CDT | Special Weather Statement | OUN | Seminole | 26 min |
| May 3, 5:14 AM CDT | Tornado Warning | OUN | Tillman | 31 min |
| May 3, 5:19 AM CDT | Tornado Warning | OUN | Tillman | 26 min |
| May 3, 5:27 AM CDT | Severe Thunderstorm Warning | OUN | Atoka, Coal, Johnston | 33 min |
| May 3, 5:29 AM CDT | Tornado Warning | OUN | Tillman | 16 min |
| May 3, 5:45 AM CDT | Special Weather Statement | OUN | Cotton, Tillman | 45 min |
| May 3, 6:02 AM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Tillman | 28 min |
| May 3, 6:06 AM CDT | Special Weather Statement | OUN | Lincoln | 24 min |
| May 3, 6:20 AM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Grady, Stephens | 25 min |
| May 3, 6:31 AM CDT | River Flood Warning | OUN | Pottawatomie, Seminole | 14 hr |
| May 3, 6:42 AM CDT | Severe Thunderstorm Warning | OUN | Garvin, Grady, Jefferson, Stephens | 33 min |
| May 3, 7:01 AM CDT | Special Weather Statement | OUN | Cleveland, Grady, McClain, Oklahoma | 29 min |
| May 3, 7:08 AM CDT | Severe Thunderstorm Warning | OUN | Carter, Garvin, Grady, McClain, Murray, Stephens | 37 min |
| May 3, 7:32 AM CDT | Severe Thunderstorm Warning | OUN | Oklahoma | 28 min |
| May 3, 7:33 AM CDT | Severe Thunderstorm Warning | OUN | Carter, Garvin, McClain, Murray, Pottawatomie | 27 min |
| May 3, 7:49 AM CDT | Areal Flood Advisory | OUN | Jefferson, Stephens | 116 min |
| May 3, 7:57 AM CDT | Special Weather Statement | OUN | Lincoln | 33 min |
| May 3, 8:02 AM CDT | Special Weather Statement | OUN | Murray, Pontotoc, Pottawatomie | 28 min |
| May 3, 8:20 AM CDT | Severe Thunderstorm Warning | OUN | Hughes, Pontotoc, Pottawatomie, Seminole | 40 min |
| May 3, 8:24 AM CDT | Tornado Warning | OUN | Pontotoc, Seminole | 14 min |
| May 3, 8:59 AM CDT | Severe Thunderstorm Warning | OUN | Hughes, Seminole | 46 min |
| May 3, 9:03 AM CDT | Areal Flood Advisory | OUN | Carter, Garvin, Johnston, Murray, Pontotoc | 3 hr |
| May 3, 9:30 AM CDT | Areal Flood Advisory | OUN | Seminole | 3 hr |
| May 3, 10:01 AM CDT | Areal Flood Advisory | OUN | Coal, Johnston | 3 hr |
| May 3, 10:10 AM CDT | Special Weather Statement | OUN | Marshall | 35 min |
| May 3, 10:20 AM CDT | Special Weather Statement | OUN | Bryan | 25 min |
| May 3, 10:51 AM CDT | Special Weather Statement | OUN | Atoka, Bryan | 24 min |
| May 3, 2:34 PM CDT | River Flood Warning | OUN | Atoka | 3 days |
| May 2, 7:50 PM CDT | Severe Thunderstorm Warning | OUN | Archer, Baylor | 55 min |
| May 2, 8:23 PM CDT | Severe Thunderstorm Warning | OUN | Clay | 67 min |
| May 2, 9:24 PM CDT | Areal Flood Advisory | OUN | Archer | 3 hr |
| May 2, 9:56 PM CDT | Severe Thunderstorm Warning | OUN | Clay | 49 min |
| May 2, 11:00 PM CDT | Severe Thunderstorm Warning | OUN | Baylor, Foard, Knox, Wilbarger | 45 min |
| May 3, 12:11 AM CDT | Severe Thunderstorm Warning | OUN | Archer, Baylor | 27 min |
| May 3, 1:13 AM CDT | Special Weather Statement | OUN | Foard, Knox | 32 min |
| May 3, 3:44 AM CDT | Special Weather Statement | OUN | Clay | 31 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.